Alert archive / North Carolina / Special Weather Statements in 2019
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 22, 2019, 3:21 PM EDT for Forsyth County, North Carolina. It was in force for 69 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2019, 3:21 PM EDT (19:21 UTC)
- Expired
- Aug 22, 2019, 4:30 PM EDT
- In force
- 69 min
- Issued by
- NWS Raleigh, NC
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 3:47 PM EDT | TSTM WND DMG | 1 E Clemmons, NC | TREE DOWN AT THE 4000 BLOCK OF HAMPTON RD. |
| Aug 22, 4:04 PM EDT | TSTM WND DMG | 5 Ene Midway, NC | TREE DOWN ON LYNNHAVEN PARK DR OFF FRIENDSHIP-LEDFORD RD. |
| Aug 22, 4:06 PM EDT | TSTM WND DMG | 1 Nnw Walkertown, NC | TREE DOWN AT THE 5800 BLOCK OF WALNUT COVE RD. |
| Aug 22, 4:06 PM EDT | TSTM WND DMG | 1 Sse Walkertown, NC | TREE DOWN AT DARROW RD AND WALKERTOWN-GUTHRIE RD. |
| Aug 22, 4:06 PM EDT | TSTM WND DMG | 4 Nnw Walkertown, NC | TREE DOWN AT THE 7000 BLOCK OF WALNUT COVE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
657
WWUS82 KRAH 221921
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
321 PM EDT Thu Aug 22 2019
NCZ021-038-222030-
Forsyth NC-Davidson NC-
321 PM EDT Thu Aug 22 2019
...A LINE OF STRONG THUNDERSTORMS... AND RAIN-COOLED AIR AND
ASSOCIATED STRONG WIND GUSTS WELL AHEAD OF PRECIPITATION... WILL
AFFECT FORSYTH AND NORTHERN DAVIDSON COUNTIES UNTIL 430 PM EDT...
At 319 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from King to 6 miles northwest
of Mocksville. Movement was east at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Winston-Salem, Lexington, Kernersville, Clemmons, Bermuda Run,
Huntsville, Lewisville, Walkertown, Rural Hall and Pfafftown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover. SEEK SHELTER
IMMEDIATELY inside a sturdy structure and stay away from windows.
&&
LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
3625 8004 3607 8004 3595 8009 3579 8024
3574 8046 3583 8049 3584 8039 3587 8039
3588 8042 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1919Z 266DEG 16KT 3629 8037 3597 8062
$$
26What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 22, 2:55 PM EDT, 26 minutes earlier.
Area forecast discussion, Aug 22, 2:55 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 255 PM EDT Thu Aug 22 2019 .SYNOPSIS... Bermuda high pressure will remain in control of our weather conditions into Friday. A cold front will move south across the region Friday night and Saturday, bringing a good chance of thunderstorms. The front will then bring cooler and cloudy conditions for the weekend. && .NEAR TERM /TODAY AND TONIGHT/... As of 250 PM Thursday... Plentiful sunshine throughout the morning/mid afternoon hours has allowed for ample heating and destabilization to occur across just about all of central NC. RAP analysis shows SB CAPE values ranging from 3500 J/KG (West) to 4500 J/KG (East) with additional destabilization likely over the next few hours. Convective initiation is ongoing across much of the area, especially along an old MCS outflow boundary, now progressing east of the Blue Ridge and through the Foothills. Out ahead of the primary band of storms, additional convection has fired along a remnant outflow boundary situated along/just north of the US-64 corridor across the western Piedmont, in the vicinity of the lee side trough. Convective coverage and intensity will likely increase over the next few hours, especially as the more organized band of storms progress east into the Triad region (likely between 3 - 6pm) and eventually the Triangle (4 to 8pm) before continuing into the eastern Coastal Plain. These areas, especially toward the northern Piedmont zones, will be better suited for a possible damaging wind gust threat. Here, DCAPEs range in the 1100 - 1300 with slightly lower values as you progress south. PWAT values in the 1.6 to 2.1 inch range (Higher east) will also support some very heavy rainfall embedded with these storms, keeping a low end urban and small stream flood threat active, especially with a 20 - 25kt storm motion. Storms will likely continue into the overnight hours, becoming elevated and feeding off of residual ML CAPE which should remain impressively high, especially east of the Triangle, until areas get worked over. Coverage should diminish after midnight, allowing skies to clear and patchy fog/stratus to develop, primarily in vicinity of large water bodies in areas that see appreciable rain Thursday evening. Overnight lows will settle into the lower 70s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 210 AM Thursday... Strong to severe thunderstorms expected Friday afternoon and evening. Showers and thunderstorms should be ongoing over portions WVA and VA associated with the outflows and disturbances aloft early Friday. Our region should be mainly cloud free with the exception of some very early morning stratus and some residual high cirrus. Otherwise, partly sunny skies will result in strong heating Friday. This will lead to strong heating of the very moist boundary layer that will be in place out ahead of the convection and the approaching front. As highs warm into the upper 80s to lower 90s, PW's will be 2-2.25 inches, and resultant MLCAPES should again reach over 2000 J/KG. Clusters of thunderstorms are expected to develop/spread ESE off the Blue Ridge and into the Piedmont during the day. As the front drops slowly southward toward the region late in the day and during the evening, additional convection is expected. The shear is again expected to be weak, thus wet microbursts and damaging wind gusts will be the primary hazards as these storms work through the region. Clusters of showers and thunderstorms should continue into the night as the front and outflows slowly move SE. The Southern Piedmont east to the Sandhills and SE Piedmont, Coastal Plain will have the highest POP for Friday night, with convection likely diminishing in the NW-N Piedmont overnight. Lows 65-70 north, and lower 70s south. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 255 PM Thursday... Extended portion of the forecast remains relatively on-track, with uncertainty remaining high, especially early next week. Have adjusted POPs slightly upward Sun - Tue as the front lingers/drifts north and hints of some tropical/sub-tropical influences begin to appear. Models continue to trend wildly with these features, so thought it best to linger CHC/SCHC POPs into the middle of next week, with a gradual warming trend likely. Previous valid discussion... Meanwhile, it's worth noting as mentioned in the latest TWOAT, the trough of low pressure located over the central Bahamas is progged by several models, including the latest ECMWF, to lift north and merge with the aforementioned cold front remnants off the SE coast on Sunday. Fortunately these models keep any low pres development well off the coast, but should this happen, central NC may actually benefit from this pattern by way of increased N/NE flow which would advect drier air into our area from the north. On the other hand, a front that stalls closer to the immediate coast would warrant PoPs across our eastern zones for Sunday. But the trends have tended to favor the drier option. Finally, such vigorous NE flow would keep temps below normal for daytime highs. That system will exit to our NE on Monday, with mainly dry weather continuing for our area. The next short wave will then approach from the west Monday night and Tuesday, with climo or higher PoPs needed for Tuesday and perhaps into Wednesday with the passage of this short wave. && .AVIATION /17Z THURSDAY THROUGH WEDNESDAY/ ...As of 100 PM Thursday... 24 hour TAF period: VFR conditions continue to remain dominant across central NC. This trend should continue through the early portion of the afternoon/evening hours, with deteriorating conditions (periods of IFR/MVFR) possible with thunderstorm development. Timing of evening convection has been a bit difficult to pinpoint, but expecting to see a general NW to SE movement with any multicellular clusters that do form. Thus, have introduced VCTS along with TSRA tempo groups across the Triad terminals (KINT, KGSO) between 21z/5pm and 02z/10pm, with an hour or so delay as you head east. Can't rule out some isolated airmass storm development out ahead of this main line, but will account for that with amendments as needed. Any storms that do impact terminals will result in periods of reduced visibilities, ceilings, and gusty winds up to 40kts. Tonight, storm coverage diminishes from west to east, leading to steadily clearing skies. Can't rule out some patchy fog/stratus formation, especially in areas that see appreciable rainfall Thursday evening. Looking ahead: Beyond 18z/Friday through Wednesday... Showers and thunderstorms are expected to develop Friday across northern NC early in the afternoon before dispensing across the area into Friday night. Sub-VFR CIGs/VSBYs will be common with any storms that do impact terminals. A cold front is set to pass through the region Friday night into Saturday, introducing widespread SUB-VFR conditions that could linger much of the weekend, especially across the southern terminals. Can't rule out some brief breaks in the CIGs/VSBYs late Saturday/Sunday across the northern terminals, but expecting deteriorating conditions once again as the front lifts back north into the first half of next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...JJM SHORT TERM...Badgett LONG TERM...JJM/np AVIATION...JJM
Hazardous weather outlook, Aug 22, 4:47 AM EDT, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 447 AM EDT Thu Aug 22 2019 NCZ007>011-021>028-038>043-073>078-083>086-088-089-230900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 447 AM EDT Thu Aug 22 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Isolated severe thunderstorms are possible this afternoon into the evening. Damaging wind will be the primary hazard. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms will become numerous Friday afternoon into Friday night. Some of the thunderstorms may become severe and produce damaging wind. Locally heavy rain may produce flooding in urban and flood prone areas. Flash flooding is possible, especially in urban areas.
In the hours before
Special weather statement, Aug 22, 1:34 PM EDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Raleigh NC 134 PM EDT Thu Aug 22 2019 NCZ023-039-040-221830- Chatham NC-Alamance NC-Randolph NC- 134 PM EDT Thu Aug 22 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALAMANCE...EAST CENTRAL RANDOLPH AND NORTHWESTERN CHATHAM COUNTIES UNTIL 230 PM EDT... At 134 PM EDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Siler City, moving east at 10 mph. Pea size hail, heavy rainfall, and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Siler City, Liberty, Ramseur, Franklinville and Staley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3567 7968 3577 7973 3595 7946 3569 7936 TIME...MOT...LOC 1734Z 249DEG 9KT 3575 7962 MORROW
Special weather statement, Aug 22, 2:29 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
229 PM EDT Thu Aug 22 2019
NCZ008-023>026-039>041-221930-
Chatham NC-Franklin NC-Durham NC-Alamance NC-Randolph NC-Wake NC-
Granville NC-Orange NC-
229 PM EDT Thu Aug 22 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ALAMANCE...
SOUTHERN ORANGE...SOUTHERN GRANVILLE...RANDOLPH...WAKE...CHATHAM...
DURHAM AND FRANKLIN COUNTIES UNTIL 330 PM EDT...
At 227 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 6 miles south of Creedmoor
to near Pittsboro to near Asheboro. Movement was east at 5 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Asheboro, Hillsborough,
Creedmoor, Randleman, Pittsboro and Louisburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind gusts as high as 40 mph are capable of knocking down tree limbs
and blowing around light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways. Drivers are urged to slow down and use
extra caution to avoid hydroplaning.
If on or near Jordan Lake or Falls Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3607 7810 3582 7826 3571 7847 3552 7871
3558 7891 3552 7897 3563 7912 3553 7927
3556 7929 3552 7935 3552 7955 3565 7996
3592 7993 3590 7954 3596 7954 3618 7851
TIME...MOT...LOC 1827Z 276DEG 6KT 3603 7868 3574 7923 3576 7983
10Special weather statement, Aug 22, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
321 PM EDT Thu Aug 22 2019
NCZ021-038-222030-
Forsyth NC-Davidson NC-
321 PM EDT Thu Aug 22 2019
...A LINE OF STRONG THUNDERSTORMS... AND RAIN-COOLED AIR AND
ASSOCIATED STRONG WIND GUSTS WELL AHEAD OF PRECIPITATION... WILL
AFFECT FORSYTH AND NORTHERN DAVIDSON COUNTIES UNTIL 430 PM EDT...
At 319 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from King to 6 miles northwest
of Mocksville. Movement was east at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Winston-Salem, Lexington, Kernersville, Clemmons, Bermuda Run,
Huntsville, Lewisville, Walkertown, Rural Hall and Pfafftown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover. SEEK SHELTER
IMMEDIATELY inside a sturdy structure and stay away from windows.
&&
LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
3625 8004 3607 8004 3595 8009 3579 8024
3574 8046 3583 8049 3584 8039 3587 8039
3588 8042 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1919Z 266DEG 16KT 3629 8037 3597 8062
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:49 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Johnston, Moore, Sampson and 2 more | 71 min |
| Aug 22, 1:27 AM EDT | Special Weather Statement | RAH | Granville, Person | 63 min |
| Aug 22, 2:03 AM EDT | Special Weather Statement | RAH | Vance, Warren | 57 min |
| Aug 22, 1:34 PM EDT | Special Weather Statement | RAH | Randolph | 56 min |
| Aug 22, 2:29 PM EDT | Special Weather Statement | RAH | Chatham, Durham, Franklin, Randolph, Wake | 61 min |
| Aug 22, 2:42 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Randolph | 20 min |
| Aug 22, 3:07 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Wake | 38 min |
| Aug 22, 3:31 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 59 min |
| Aug 22, 3:40 PM EDT | Special Weather Statement | RAH | Franklin, Wake | 65 min |
| Aug 22, 4:06 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 53 min |
| Aug 22, 4:21 PM EDT | Special Weather Statement | RAH | Halifax | 54 min |
| Aug 22, 4:34 PM EDT | Special Weather Statement | RAH | Davidson | 56 min |
| Aug 22, 4:37 PM EDT | Special Weather Statement | RAH | Cumberland | 38 min |
| Aug 22, 4:39 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Davidson, Guilford, Randolph | 51 min |
| Aug 22, 4:54 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash | 66 min |
| Aug 22, 5:10 PM EDT | Special Weather Statement | RAH | Davidson | 65 min |
| Aug 22, 5:33 PM EDT | Special Weather Statement | RAH | Wake | 42 min |
| Aug 22, 5:37 PM EDT | Special Weather Statement | RAH | Alamance, Durham, Granville, Orange, Person, Randolph | 53 min |
| Aug 22, 5:44 PM EDT | Special Weather Statement | RAH | Bladen | 61 min |
| Aug 22, 6:22 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Lee, Montgomery, Moore, Randolph, Richmond | 68 min |
| Aug 22, 6:40 PM EDT | Special Weather Statement | RAH | Wayne | 35 min |
| Aug 22, 6:51 PM EDT | Special Weather Statement | RAH | Wake | 39 min |
| Aug 22, 6:53 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 82 min |
| Aug 22, 7:28 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Lee | 19 min |
| Aug 22, 7:32 PM EDT | Special Weather Statement | RAH | Nash | 58 min |
Nearby
Special Weather Statements in North Carolina, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.